Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 135, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2000, 2:35 PM EDT for Genesee County, Lapeer County, Michigan. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 2:35 PM EDT (18:35 UTC)
- Expired
- Aug 9, 2000, 3:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
Counties Genesee County, MI, Lapeer County, MI
The radar
The Detroit radar (KDTX), 40 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:00 PM EDT | Thunderstorm Wind 61 E | Hadley, MI | The public estimated 60 mph gusts near Lapeer, while a spotter reported 70 mph winds in Hadley. Large branches were downed near Lapeer and Hadley. The worst damage was 3 miles west of Metamora, where many trees and limbs were downed, and a pole barn was dest |
| Aug 9, 3:10 PM EDT | Thunderstorm Wind 60 E | Dryden, MI | A three story, historic barn (dating from the 1920s) was destroyed in Dryden Township. Six sheep inside were killed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 091835 SVRDTX MIC049-087-091930- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 235 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPEER COUNTY IN SOUTHEAST MICHIGAN GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 330 PM EDT * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF DAVISON...OR 7 MILES EAST OF FLINT...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAPEER AT 250 PM EDT ATTICA...KINGS MILL AT 300 PM EDT DRYDEN...IMLAY CITY AT 305 PM EDT ALMONT...GOODLAND TOWNSHIP AT 310 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL SIZE...OR ONE AND THREE FOURTHS INCHES IN DIAMETER. HAIL OF THIS SIZE IS CAPABLE OF BREAKING WINDOWS...AND DAMAGING ALUMINUM SIDING AND VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WAG DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:40 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 9, 11:40 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1140 AM EDT WED AUG 9 2000 CONVECTION THIS MORNING NORTH OF INTERSTATE 69 HAS HELPED COLD FRONT SPEED SOUTHEASTWARD AND SET UP JUST NORTH. HOWEVER...THE FRONTS PROGRESSION WILL BE SLOWED DUE TO DIURNAL HEATING AND WARM ATMOSPHERE AHEAD OF IT. WITH DEBRIS CLOUDS FROM SYSTEM TO THE SOUTH AND CLOUD DEVELOPMENT WITH THE FRONT IN THE VICINITY CUTTING BACK ON SUNSHINE...WILL CUT BACK TEMPS A FEW IN MOST AREAS. PRECIP CHANCES ACROSS THE THUMB AND SAGINAW VALLEY WILL CONTINUE TO DIMINISH DURING THE AFTERNOON AS FRONT CONTINUES SOUTHEAST AND ATMOSPHERE BECOMES MORE STABLE. WILL PRETTY MUCH LEAVE THE TIMING FOR THIS AREA THE SAME AS PREVIOUS FORECAST. CAPE PUSHING 4000 ACROSS THE FAR SOUTHEAST WILL LEAD TO EXPLOSIVE THUNDERSTORM ACTIVITY...SO WILL KEEP THE LIKELY GOING THERE. DRC
In the hours before
Special weather statement, Aug 9, 8:38 AM EDT, 5 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091500- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 838 AM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE THUMB REGION THROUGH 10 AM. SPOTTER ACTIVATION HAS TAKE PLACE. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL TO ONE AND A HALF INCHES IN DIAMETER. THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 50 MPH. THE WARM MOIST UNSTABLE AIR MASS IN PLACE ACROSS THE REGION IS PROVIDING THE MOISTURE AND INSTABILITY. AN UPPER LEVEL DISTURBANCE CROSSING THE NORTHERN PART OF SOUTHEAST LOWER MICHIGAN IS PROVIDING THE LIFT. THIS ACTIVITY WILL DIMINISH BY LATE MORNING AS THE UPPER LEVEL DISTURBANCE EXITS THE REGION. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS ALL OF SOUTHEAST LOWER MICHIGAN LATE THIS MORNING THROUGH THE AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED WITH THIS ROUND OF THUNDERSTORMS AS WELL. A WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS ALL OF SOUTHEAST MICHIGAN. A COLD FRONT CROSSING SOUTHEAST LOWER MICHIGAN LATE THIS MORNING AND AFTERNOON WILL PROVIDE A FOCUSING MECHANISM FOR MORE SEVERE WEATHER ACROSS THE REGION. INITIALLY...THUNDERSTORMS WILL BE SINGULAR IN NATURE BUT AS A COLD FRONT MOVES DOWN FROM THE NORTHWEST LATE THIS MORNING...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP. THUNDERSTORMS THAT DEVELOP WILL MOVE SOUTHEAST BETWEEN 25 AND 35 MPH. THE MAIN THREAT WITH THESE STORMS WILL BE WIND TO 70 MPH. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS MORNING AND AFTERNOON WILL BE ALONG AND SOUTH OF INTERSTATE 69. HOWEVER AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ANYWHERE THROUGH EARLY AFTERNOON. THE COLD FRONT IS EXPECTED TO CLEAR THE SAGINAW AND FLINT AREAS BY 3 PM DIMINISHING THE SEVERE WEATHER THREAT THERE. SOUTH AND EAST OF THOSE LOCATIONS ACROSS THE DETROIT METRO VICINITY SEVERE WEATHER WILL REMAIN A TH0REAT UNTIL 6 PM. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. BGM OKEEFE
Special weather statement, Aug 9, 11:20 AM EDT, 3 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 AM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 69. SPOTTER ACTIVATION MAY BE NEEDED. IF THUNDERSTORMS BECOME SEVERE... THE MAIN THREAT WILL BE STRAIGHT LINE WINDS TO 70 MPH AND UP TO GOLF BALL SIZE HAIL. BRIEF MINOR FLOODING OF LOW LYING AREAS...SMALL STREAMS AND ROADWAYS ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. MOVEMENT OF STORMS WILL GENERALLY BE TO THE SOUTHEAST AT 40 MPH. A COLD FRONT ACROSS NORTHERN LOWER MICHIGAN WILL MOVE SOUTHEAST THROUGH THE SAGINAW VALLEY AND THUMB REGION EARLY THIS AFTERNOON AND THEN CONTINUE THROUGH THE DETROIT AREA LATE THIS AFTERNOON...AND THEN EXITING OUT OF THE STATE BY LATE THIS EVENING. THE ATMOSPHERE ACROSS SOUTHEAST LOWER MICHIGAN IS VERY UNSTABLE...ESPECIALLY SOUTH OF INTERSTATE 69. THUNDERSTORMS EARLIER THIS MORNING THAT OCCURRED NORTH OF INTERSTATE 69 HAVE HELPED STABILIZE THE ATMOSPHERE SOMEWHAT. THIS SHOULD KEEP THUNDERSTORMS FROM BECOMING SEVERE IN THIS AREA. THE THREAT FOR SEVERE STORMS SHOULD END AFTER 4 PM FROM HOWELL TO FLINT...AFTER 5 PM FROM LAPEER TO ANN ARBOR AND ADRIAN...AND AFTER 7 PM FROM PORT HURON TO DETROIT AND MONROE. PERSONS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A SEVERE THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. DRC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:02 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 43 min |
| Aug 9, 6:35 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 55 min |
| Aug 9, 7:05 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 40 min |
| Aug 9, 7:32 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 58 min |
| Aug 9, 7:56 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 34 min |
| Aug 9, 8:00 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Aug 9, 8:28 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 47 min |
| Aug 9, 8:45 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 30 min |
| Aug 9, 8:57 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 48 min |
| Aug 9, 11:29 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 61 min |
| Aug 9, 2:42 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 63 min |
| Aug 9, 3:15 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
| Aug 9, 3:17 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 58 min |
| Aug 9, 3:43 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 62 min |
| Aug 9, 4:59 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.